Switching from atripla to epzicom+prezista+norvir
Mar 26, 2014
First of all thank you for the wonderful forum. I'm 34yo guy, being tested positive 2003. 2005/2006 I started my first treatment on stocrin+truvada. I have had several blips around 40 copies per ml blood, and since two years ago I'm stable on zero. My cd4 count is jumping around 400. Some time ago I change my first regime to Atripla. Now things have changed, I feel very fatigue, my dreams are annoying (have always dreamt them), don't feel rested in the morning and don't feel that I have slept good. I also have had some issues with my stomach, mainly gases. I asked for many years my doctor to look for alternative medication, but as she felt that my virus load is undetectable she didn't. Biggest issue now is that I really got depressed, have had suicidal thoughts, and finally my doctor decided to change the pills, to above mentioned combination. (Epzicom+prezista+norvir). I truly lost trust in my doctor, not been able to change and specially as I have been diagnosed with Burkitts lymphoma 6 years ago. Well treated and back in life. My depression I felt all the time since I started my medication first time, but was thinking this was due to my medical status, being positive and isolated. However. Now I wonder If I should consider any other options, or let's say that I feel that proposed combination is not a good option for me, can I change back to Atripla again? The side effects I'm most worried about are the cardiovascular once, as almost everyone in my family (grandparents) have had the heart attacks or strokes. Also my father is using pills for his high pressure. (Mine is low but mainly as I feel so tired and exhausted all the time I would say). I'm here just looking for a second opinion and hope to hear some answer. Many thanks for the support! Regards ...
Response from Dr. Young
Hello and thanks for posting.
There's a lot in your questions.
First, seems like your communication with your care provider are not very positive- this can certainly contribute to misunderstandings about what your symptoms or concerns are, and moreover mistrust. While this column, our discussion addresses some of the key elements of provider-patient dialog.
Second, your depression symptoms could be contributed by side effects of the efavirenz part of Atripla. It's been seen before, and switching off of efavirenz often helps. And by the way, fatigue is a common symptom of depression. It's most likely that your two symptoms are related. What to switch to? I'll speak to this in a moment.
Third, was there an issue with the tenofovir part of Atripa? A simple switch might be to change from Atripla to one of the other tenofovir-containing single tablet regimens, like Complera or Stribild.
As for Epzicom, there's been years of debate about whether there's cardiovascular disease risk associated with abacavir. I think that the largest data says that risk, if any, is very small. If it was a larger risk, multiple studies would confirm an association. By contrast, analyses by the FDA, NIH, CDC and the Canadian groups did not show an association. My take on this is that even if there is an increased risk of heart disease associated with the drug, the other more well-known factors are much bigger deals- such as managing diet, exercise, blood pressure and smoking, just to name a few.
The gastrointestinal symptoms that you're reporting are almost certainly due to the Norvir part of your current regimen. That would make the Norvir/Prezista components of your treatment suspect.
So, if you're not having issues with the Ezpicom, you could continue. Perhaps switching off of Norvir/Prezista and using an alternative partner medication, such as one of the integrase inhibitors, such as Isentress (if you can take a twice daily medication) or Tivicay (a once-daily) would be reasonable. A 2 recent large studies concluded that among people starting HIV meds, both Isentress and TIvicay (with Truvada) were actually superior to Novir/Prezista. This superiority result was because of better tolerability. Truvada with either Isentress or Tivicay and Epzicom + Ticcay are all highly recommended by current US treatment guidelines.
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Erectile Dysfunction After Anal Sex Without Condom Does It Mean I Have HIV
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Sore Throat After Giving A Bj Worried I Have HIV
- Sore Throat After Swallowing Blood Worried I Have HIV
- Tiredness After Anal Sex Worried I Have HIV
- White Bumps On Penis After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.